Wisconsin, 2003High Wind and Strong Wind in Wisconsin, May 11, 2003
May 11, 2003 · NWS MKX · 3 events in 3 counties and zones
High winds gusting from the west-southwest up to 50 knots (58 mph) at the Kenosha Coast Guard Station, resulted in downed trees, tree branches, and power-lines in around around the city of Kenosha. One vehicle in the city of Kenosha was damaged after a tree fell on it.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds gusting from the west-southwest up to 50 knots (58 mph) at the Kenosha Coast Guard Station, resulted in downed trees, tree branches, and power-lines in around around the city of Kenosha. One vehicle in the city of Kenosha was damaged after a tree fell on it. Elsewhere across south-central and southeast Wisconsin, wind gusts were in the 35 to 47 knots (40 to 54 mph), resulting in scattered reports of small tree limbs breaking from trees. A peak gust of 47 knots (54 mph) was measured at Milwaukee's Mitchell Field (Milwaukee Co.). Altogether, about 6000 customers lost electrical power in the counties of Milwaukee, Racine, and Kenosha due to tree branches falling onto power-lines. The widespread, strong to high winds were related to a deep low pressure moving east-northeast away from Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 11, 2:00 AM CST, 6 hours earlier.
Area forecast discussion, May 11, 2:00 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT SUN MAY 11 2003
FCST FOCUS ON VIGOROUS LOW TRACKING THROUGH STATE TODAY.
SEVERE WEATHER HAS MOVED EAST. SFC LOW WILL CONTINUE TO DEEPEN
RAPIDLY...TRACKING FROM SOUTHWEST WISCONSIN EARLY THIS MORNING TO
NORTHERN LOWER MICHIGAN BY EARLY THIS EVENING. THE SYSTEM IS
STACKING AND BECOMING OCCLUDED AS THE MID LEVELS BECOME NEG TILT.
OCCLUDED FRONT NOW INTO NE THIRD OF CWA WITH DRIER BLASTING IN...
ALONG WITH WINDS GUSTING TO LOWER 30KTS IN SRN TIER ALREADY.
FOCUSED FRONTOGENETIC FORCING WITHIN THE THETA E RIDGE WRAPPING
AROUND THE LOW IN THE MID TO LOWER LEVELS WILL RESULT IN A
WIDESPREAD PRECIP AREA AROUND THE LOW. THE MORNING WILL SEE LITTLE
IN THE WAY OF RAIN...INCREASING TO LIKELY CAT BY AFTN...THEN ENDING
IN THE EAST BY AROUND MIDNIGHT.
BIGGER STORY WILL BE THE WINDS INCREASING WITH THE DEEPENING LOW.
PREV FCST HAS THIS HANDLED WELL AND NEW 00Z MODEL RUNS CONTINUE THE
BIG BLOW. WILL CONTINUE THE WIND ADV FOR TODAY...DIMINISHING
TONIGHT.
DEEP CYCLONIC FLOW TO PERSIST THROUGH MONDAY...SO CLEARING TO BE
SLOW TO ARRIVE. NARROW RIDGE IN PLACE TUESDAY INTO WEDNESDAY. NEXT
CHANCE FOR RAIN IS ON WEDNESDAY AS INVERTED-LIKE TROF TRACKS
THROUGH THE LOWER/MID MISSISSIPPI VALLEY.
.MKX...WIND ADVISORY TODAY SRN WI ZONES...46..47..51..52..56>60..
62>72.Hazardous weather outlook, May 11, 4:00 AM CST, 4 hours before
WIZ046-047-051-052-056>060-062>072-121200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SUN MAY 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WILL INCREASE TO 30 TO 35 MPH TODAY WITH
GUSTS TO 45 TO 50 MPH...AND SLOWLY DIMINISH TONIGHT. THE WIND
DIRECTION WILL BECOME WESTERLY THIS AFTERNOON. MINOR PROPERTY DAMAGE
CAN RESULT FROM THESE KIND OF WINDS. DRIVERS OF HIGH PROFILE
VEHICLES SHOULD DRIVE WITH EXTRA CAUTION.
OVER THE NEARSHORE AND OPEN WATERS OF THE SOUTHERN HALF OF LAKE
MICHIGAN...A GALE WARNING IS IN EFFECT FOR TODAY FOR WINDS TO 40
KNOTS. WAVES TOWARD THE OPEN WATERS OF LAKE MICHIGAN WILL BUILD TO 9
TO 12 FEET FOR TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN... DAY THROUGH
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER GROUPS WILL NOT BE NEEDED.
KAPELA
In the hours before
Local storm report, May 11, 2:41 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
341 AM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 9 E MINERAL PT WI TORNADO
05/10/03 IOWA BUILDING DAMAGE.
TREE AND POWER LINE
DAMAGE NEAR CNTY W.
REPORTED BY EMERGENCY
MANAGEMENT.High Wind, Kenosha
- When
- May 11, 8:00 AM CST to 11:00 AM CST
- Where
- Kenosha forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Strong Wind, Milwaukee
- When
- May 11, 8:00 AM CST to 11:00 AM CST
- Where
- Milwaukee forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $15,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Strong Wind, Racine
- When
- May 11, 8:00 AM CST to 11:00 AM CST
- Where
- Racine forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, May 11, 20031 death · 17 injured · $16 million · F2 · 33 events
- Tornadoes in Tennessee, May 11, 20031 injured · $5.0 million · F3 · 6 events
- Tornado in Kentucky, May 11, 20032 injured · $400,000 · F3 · 1 event
- Rip Current in Florida, May 11, 20031 death · 1 event
- Strong Wind in Ohio, May 11, 2003$1.2 million · 28 events
- Flooding in Michigan, May 11 to 14, 2003$2.0 million · 6 events
- Tornado and Damaging Winds in New York, May 11, 2003$310,000 · F1 · 5 events
- Damaging Winds in Tennessee, May 11, 2003$121,000 · 80 kt wind · 36 events
- High Wind in Iowa, May 11, 2003$250,000 · 1 event
- High Wind in Illinois, May 11, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 11, 2003$30,000 · 61 kt wind · 32 events
- Strong Wind in Pennsylvania, May 11, 2003$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355278, 5355279, 5355280.